To be fair, it was a bit broken. Tim went on Clozaril a month before his 15th birthday and last fall we decided it was time to try and get him on to another atypical antipsychotic because, after four years and change on Clozaril, his blood pressure and blood sugar were elevated with no signs of retreat. Working with his doctor it took six months to transition him slowly off of the Clozaril and on to another medication, during which time he was inpatient twice. But once winter ended and the transition was complete, it looked like it might be ok.
Turns out we were all wrong. Tim spent 14 days in September inpatient again. He’s been a bit paranoid over the summer, but by the beginning of September, the change in his routine as school began again was enough of a stressor to prevent him from being able to keep it in check. Tim is the king of “holding on.” He stuffs his symptoms until he starts to spin like top, then the top explodes. We were concerned when, the week before he went inpatient, he was spending an extraordinary amount of time in his room, door closed, headphones on, singing at the top of his lungs. The louder and longer he does this is typically an indication that he’s trying very hard to drown something out. In this case, it was the paranoid delusion that his sister was trying to humiliate and/or harm him, as came out when he was admitted. He has always had definite tells, but this one was hard to distinguish because it was an exaggeration of a normal habit. Arguably we didn’t realize this was a tell until it was too late, and Tim did not give us a heads up this time like he did back over the winter.
So, here we go, titrating back up on the dreaded Clozaril. Back to weekly blood tests and finding a pharmacy that understands how to register the results with the FDA. Back to watching blood sugar, monitoring blood pressure, and yearly liver panels. It pisses me off that I have to choose between my son’s sanity and his longevity, as I’d guess the effects of this toxic chemical with five black box warnings we ultimately shorten his life. I suppose it’s better than the possibility that his life will be shortened by suicide or some external danger that he may encounter when psychotic. It doesn’t make the choice any easier, but it is the devil we know.
Image by Frank Kovalchek
With you. So sorry this is reality for all of us. Prayers that Tim finds stability and maintains his health. Prayers and love for you and Tom as extraordinary caretakers.
I have special needs grand son and I suffer ptsd, anxiety disorder and several other issues. My prayers are with you it is hard and I really enjoyed reading your page